Alert archive / South Dakota / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 131, NWS Aberdeen, SD

July 20, 2012Jones County, Stanley County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 20, 2012, 11:26 PM CDT for Jones County, Stanley County, South Dakota. It was in force for 49 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 20, 2012, 11:26 PM CDT (04:26 UTC)
Expired
Jul 21, 2012, 12:15 AM CDT
In force
49 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

Counties Jones County, SD, Stanley County, SD

The radar

The Rapid City radar (KUDX), 143 km from the middle of the area, began a volume at 04:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 20, 11:42 PM CDTTSTM WND GST 706 Se Hayes, SDAT LEAST 70 MPH WINDS
Jul 21, 12:10 AM CDTTSTM WND DMG9 E Hayes, SDTHE ROOF WAS TAKEN OFF A TRAILER HOME. A QUONSET WAS SEVERELY DAMAGED WITH SOME OF THE STEEL FROM THE QUONSET WRAPPED AROUND A TREE AND SPREAD A QUARTER MILE INTO THE PASTURE. A BARN DOOR WAS ALSO TAKEN OFF.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 4.4 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2012-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2012-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3532 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
329 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

256 
WUUS53 KABR 210426
SVRABR
SDC075-117-210515-
/O.NEW.KABR.SV.W.0131.120721T0426Z-120721T0515Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
1026 PM MDT FRI JUL 20 2012

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN JONES COUNTY IN CENTRAL SOUTH DAKOTA...
  WESTERN STANLEY COUNTY IN CENTRAL SOUTH DAKOTA...

* UNTIL 1115 PM MDT/1215 AM CDT/

* AT 1022 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 5
  MILES NORTHWEST OF BUNKER...OR 28 MILES NORTHEAST OF PHILIP...
  MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HAYES AND SANSARC AROUND 1040 PM MDT...
  VAN METRE AROUND MIDNIGHT CDT...
  WENDTE AROUND 1110 PM MDT...

THIS WARNING INCLUDES HIGHWAY 14 BETWEEN MILE MARKERS 177 AND 212.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS!

&&

LAT...LON 4435 10116 4455 10117 4466 10084 4413 10053
      4412 10105 4416 10106 4416 10116 4417 10118
      4431 10118
TIME...MOT...LOC 0426Z 262DEG 27KT 4428 10115
WIND...HAIL 70MPH 1.00IN

$$
CONNELLY
2 follow-up statements
274 
WWUS53 KABR 210455
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1155 PM CDT FRI JUL 20 2012

SDC075-210503-
/O.CAN.KABR.SV.W.0131.000000T0000Z-120721T0515Z/
JONES SD-
1155 PM CDT FRI JUL 20 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN JONES COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED OR MOVED OUT OF THE
WARNED AREA.

LAT...LON 4435 10116 4454 10117 4466 10084 4417 10055
      4416 10116 4418 10118 4431 10118
TIME...MOT...LOC 0453Z 243DEG 42KT 4442 10083

$$

SDC117-210515-
/O.CON.KABR.SV.W.0131.000000T0000Z-120721T0515Z/
STANLEY SD-
1055 PM MDT FRI JUL 20 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WESTERN
STANLEY COUNTY UNTIL 1115 PM MDT...

AT 1049 PM MDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM PRODUCING
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 7
MILES EAST OF HAYES...OR 25 MILES WEST OF FORT PIERRE...MOVING
NORTHEAST AT 40 MPH.

THIS SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF WESTERN
STANLEY COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING WINDS IN EXCESS OF 70 MPH. 
THIS IS AN EXTREMELY DANGEROUS SITUATION. SEEK SHELTER NOW INSIDE A 
STURDY STRUCTURE AND STAY AWAY FROM WINDOWS!


&&

LAT...LON 4435 10116 4454 10117 4466 10084 4417 10055
      4416 10116 4418 10118 4431 10118
TIME...MOT...LOC 0453Z 243DEG 42KT 4442 10083
WIND...HAIL 70MPH <.75IN

$$
CONNELLY
266 
WWUS53 KABR 210512
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1212 AM CDT SAT JUL 21 2012

SDC117-210522-
/O.EXP.KABR.SV.W.0131.000000T0000Z-120721T0515Z/
STANLEY SD-
1112 PM MDT FRI JUL 20 2012

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN STANLEY COUNTY WILL
EXPIRE AT 1215 AM CDT/1115 PM MDT/...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.

LAT...LON 4435 10116 4454 10117 4466 10084 4417 10055
      4416 10116 4418 10118 4431 10118
TIME...MOT...LOC 0512Z 243DEG 42KT 4452 10055

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 9:29 PM CDT, 1 hour 57 minutes earlier.

Area forecast discussion, Jul 20, 9:29 PM CDT, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
929 PM CDT FRI JUL 20 2012

.UPDATE...
UPDATE TO CLOSE THE BOOK ON OUR HEAT ADVISORY. OTHER FORECAST
ELEMENTS REMAIN IN PLACE. CONVECTIVE CLUSTER IS MOVING OUT OF THE
CWA NOW...HOWEVER STILL ANTICIPATE SCATTERED REDEVELOPMENT THROUGH THE
OVERNIGHT WITH WEAK LOW LEVEL JET AND MINOR SHORT WAVE ACTING AS A
FORCING MECHANISMS.

&&
.PREVIOUS DISCUSSION...
.SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT
A RATHER COMPLEX FORECAST IS EXPECTED DURING THE SHORT TERM AS
MODELS DISAGREE WITH THEIR HANDLING OF CONVECTION. OVERALL FORECASTER
CONFIDENCE WITH REGARD TO PCPN IS LOW.

AS OF 19Z...A SURFACE COLD FRONT IS DRAPED ACROSS THE REGION FROM
NORTHERN MN...SOUTHWEST TO NORTHWEST SD. THIS FRONTAL
BOUNDARY...ALONG WITH AN UPPER SHORT WAVE TROUGH MOVING ACROSS THE
AREA TONIGHT WILL BRING A DECENT CHANCE FOR SHOWERS AND
THUNDERSTORMS. MUCH LIKE LAST NIGHT...SOME THUNDERSTORMS MAY
PRODUCE BRIEF HEAVY RAINFALL. WILL IGNORE THE GFS QPF VALUES OF
TWO PLUS INCHES BETWEEN 6-12Z TONIGHT. AMOUNTS BETWEEN 0.25 - 0.50
INCHES SEEMS MORE REALISTIC. THAT SAID...THESE AMOUNTS WILL LIKELY
BE CONFINED IN A NARROW EAST/WEST CORRIDOR. AND MUCH LIKE THIS
MORNING...BELIEVE CONVECTION WILL CONTINUE THE EASTERN CWA BEYOND
12Z SATURDAY.

MODELS LACK AGREEMENT BEYOND SATURDAY WHICH LEADS A LOW
FORECASTER CONFIDENCE. BOTH THE NAM/GFS SHOWS LLJ INDUCED
CONVECTION IN THE SE CWA FOR SATURDAY NIGHT WITH LITTLE
DEVELOPMENT IN THE WESTERN CWA. DID INCREASE POPS IN THE SE CWA
BUT LEFT POPS ALONE FOR THE REST OF THE CWA. WHEN LOOKING AT THE
NAM12...SUNDAY SHOULD BE DRY EVEN WITH A COLD FRONT SLIDING
THROUGH THE REGION. THE GFS ON THE OTHER HAND DEVELOPS CONVECTION
ALONG THE COLD FRONT AS IT SLIDES SOUTHWARD ACROSS THE NORTHERN
HALF OF THE CWA. WITH THE GFS BEING THE ODD MODEL OUT...WILL USE
THE NAM AND KEEP THE CWA DRY.

.LONG TERM...MONDAY THROUGH FRIDAY

A STRONG MID LEVEL RIDGE OVER THE CENTRAL CONUS GRADUALLY
DE-AMPLIFIES THROUGH THE PERIOD AS S/W ENERGY TRAVERSES THE TOP OF
THE RIDGE. WITH LOWERING HEIGHTS...COOLING MID LEVEL TEMPS AND A
MEAN SFC FRONTAL BOUNDARY IN THE AREA...THERE WILL CONTINUE TO BE
CHANCES FOR MAINLY DIURNAL CONVECTION. FINALLY TOWARD THE END OF
NEXT WEEK A DECENT LOOKING FRONT SHOULD MOVE THROUGH WITH A COOL
DOWN TO MORE NORMAL TEMPERATURES. BEHIND THE FRONT A DRIER AIRMASS
WILL ALSO OVERSPREAD THE AREA.

&&

.AVIATION...
00Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

OVERALL VFR CONDITIONS ARE EXPECTED AT ALL TERMINALS THROUGH THE
NEXT 24 HOURS. ISOLD/SCT THUNDERSTORM COVERAGE IS POSSIBLE
THIS EVENING...OVERNIGHT...AND INTO THE EARLY MORNING
HOURS...WITH STORMS MORE LIKELY TO IMPACT THE KPIR TERMINAL IN THE
NEXT SEVERAL HOURS AFTER WHICH UNCERTAIN BECOMES TOO GREAT TO
INCLUDE AS A PREDOMINANT CONDITION IN THE KMBG/KATY/KABR TAFS.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...HEAT ADVISORY UNTIL 10 PM CDT /9 PM MDT/ THIS EVENING FOR BROWN-
     BUFFALO-CAMPBELL-CORSON-DEWEY-EDMUNDS-FAULK-HAND-HUGHES-
     HYDE-JONES-LYMAN-MCPHERSON-POTTER-SPINK-STANLEY-SULLY-
     WALWORTH.

MN...NONE.
&&

UPDATE...CONNELLY
SHORT TERM...SD
LONG TERM...TDK
AVIATION...CONNELLY

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jul 20, 3:28 AM CDT, 19 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
328 AM CDT FRI JUL 20 2012

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-210830-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
328 AM CDT FRI JUL 20 2012 /228 AM MDT FRI JUL 20 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A HEAT ADVISORY REMAINS IN EFFECT FROM THE JAMES VALLEY AND WEST
THROUGH 10 PM CDT. HEAT INDICES OF 100 TO 110 DEGREES ARE
POSSIBLE.

ISOLATED TO SCATTERED THUNDERSTORMS ACROSS PARTS OF CENTRAL AND
NORTHEAST SOUTH DAKOTA WILL END THIS MORNING. NONE ARE EXPECTED TO
BE SEVERE. FOR TONIGHT...ANOTHER ROUND OF SCATTERED THUNDERSTORMS
IS EXPECTED TO MOVE ACROSS THE REGION. A FEW MAY BE SEVERE MAINLY
WEST IN THE REGION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

OFF AND ON CHANCES OF THUNDERSTORMS ARE EXPECTED THROUGH THE
PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

MOHR

In the hours before

Special weather statement, Jul 20, 7:32 PM CDT, 3 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
732 PM CDT FRI JUL 20 2012

SDZ048-210100-
LYMAN-
732 PM CDT FRI JUL 20 2012

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR CENTRAL LYMAN
COUNTY UNTIL 800 PM CDT...

AT 728 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES NORTHEAST OF PRESHO...MOVING EAST AT 15
MPH.

THE STORMS WILL REMAIN OVER MAINLY RURAL AREAS OF THE ADVISED
COUNTY..

SMALL HAIL...AND WINDS AROUND 40 TO 50 MPH ARE EXPECTED WITH THIS
STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

CONNELLY
Local storm report, Jul 20, 7:51 PM CDT, 3 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
751 PM CDT FRI JUL 20 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     HAIL             9 N KENNEBEC            44.03N  99.86W
07/20/2012  E0.88 INCH       LYMAN              SD   TRAINED SPOTTER

            DIME AND NICKEL HAIL FROM 740 TO 745 PM CDT.

&&

EVENT NUMBER ABR1200286

KG
Local storm report, Jul 20, 8:16 PM CDT, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
816 PM CDT FRI JUL 20 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0813 PM     HAIL             1 SE WEST BEND REC AREA 44.16N  99.70W
07/20/2012  E0.70 INCH       HUGHES             SD   PUBLIC

            DIME HAIL. RAING HARD . NO WIND.

&&

EVENT NUMBER ABR1200287

KG
Local storm report, Jul 20, 8:41 PM CDT, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
841 PM CDT FRI JUL 20 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     HAIL             3 E FORT THOMPSON       44.05N  99.35W
07/20/2012  E1.50 INCH       BUFFALO            SD   PUBLIC

            HAIL A BIT SMALLER THAN GOLFBALLS.

&&

EVENT NUMBER ABR1200288

KG
Local storm report, Jul 20, 9:07 PM CDT, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
907 PM CDT FRI JUL 20 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 PM     HAIL             10 WSW GANN VALLEY      43.98N  99.17W
07/20/2012  E1.00 INCH       BUFFALO            SD   PUBLIC

            DIME TO QUARTER HAIL.

&&

EVENT NUMBER ABR1200289

KG

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 7:40 PM CDTSevere Thunderstorm WarningABRHughes, Lyman35 min
Jul 20, 8:09 PM CDTSevere Thunderstorm WarningABRBuffalo, Hughes, Hyde, Lyman36 min
Jul 20, 8:42 PM CDTSevere Thunderstorm WarningABRBuffalo33 min
Jul 21, 12:07 AM CDTSevere Thunderstorm WarningABRHughes, Stanley, Sully38 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.